Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 3, 2020, 5:13 PM MDT for Chouteau County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 3, 2020, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429 WWUS85 KTFX 032313 SPSTFX Special Weather Statement National Weather Service Great Falls MT 513 PM MDT Mon Aug 3 2020 MTZ013-032345- Chouteau- 513 PM MDT Mon Aug 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHOUTEAU COUNTY... At 512 PM MDT, a strong thunderstorm was located 14 miles west of Fort Benton, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Fort Benton, Carter and Floweree. This includes Highway 87 between mile markers 22 and 42. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4770 11105 4781 11107 4790 11067 4769 11064 TIME...MOT...LOC 2312Z 260DEG 26KT 4777 11095 $$ RCG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:09 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 3, 3:09 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 309 PM MDT Mon Aug 3 2020 .SYNOPSIS... Showers and thunderstorms with occasionally gusty winds and small hail will continue to push eastward this afternoon and evening. Showers and storms will dissipate quickly after sunset. After a cooldown tomorrow, warmer temperatures return for the second half of the work week. && .DISCUSSION... Showers and thunderstorms continue across northeastern portions of the CWA this evening as a cold front continues to push through the region. While southern areas of the CWA have been quiet this morning, daytime heating has caused these areas to become unstable, with SPC mesoanalysis showing CAPE values of upwards of 1500J/kg. Showers and thunderstorms are expected to rapidly develop over the next few hours. With model soundings showing a classic inverted-V shape, DCAPE values are also fairly high, up to 1300J/kg, so any shower or thunderstorm will have the potential to produce gusty winds, and small hail may reach the ground at times thanks to the dry air at the surface. Showers and storms will likely continue into late this evening, but should move east out of our area by mid to late evening. Behind this front tomorrow, temperatures will be noticeably cooler, with the plains and valleys topping out in the lower 80s for highs tomorrow. Skies should also be clear thanks to building high pressure, and winds should generally be on the light side. Our cooldown will not last for long, however, as a transient upper level ridge begins to build into the area during the middle of the week. As this ridge moves through, highs will warm into the upper 80s to low 90s on Wednesday, with widespread 90s expected on Thursday. However, an approaching upper level trough will begin to push in Thursday afternoon and evening, which will bring back somewhat unsettled and cooler weather for the end of the work week. Behind the passage of this trough, it will become cooler and breezier, especially across the northern plains areas. With POPs on the low side, elevated fire weather conditions appear likely Friday and into Saturday. Ludwig && .AVIATION... Updated 1134 AM MDT Mon Aug 3 2020 (03/18Z TAF Period) Showers and thunderstorms will continue across north-central Montana through mid-afternoon. Additional showers and thunderstorms will develop through mid- to late afternoon over central and southwest Montana and will impact much of the region east of a KCTB-KHLN-KBTM line through this evening. Gusty west winds will continue through this afternoon behind the weather front for terminals KCTB and KHLN. Predominant VFR conditions expected after 06z for all terminals as the weather system departs the region. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Showers and thunderstorms associated with a cold front continue this evening. These will continue east as a new area of thunderstorms develops over southwestern and central Montana. A few of the thunderstorms this evening will be capable of producing frequent lightning, gusty winds, small hail, and isolated downpours. Showers and thunderstorms will linger longest in the southern sectors, but even here activity should exit the area after sunset this evening. Slightly cooler and drier weather is expected tomorrow. Though it will be dry tomorrow, winds should generally be on the light side, which should limit the spread of holdover starts from today's lightning strikes. Looking into later this week, temperatures will gradually warm up as a weak upper level ridge builds into the region. This ridge will keep things dry though mid-week, but an approaching upper level trough will bring another round of showers and thunderstorms to the area late this week and into the weekend. Behind this trough, it will become breezy, with elevated fire weather conditions appearing likely and any fire starts from thunderstorms on Thursday may have the opportunity to grow and spread quickly. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 82 55 89 / 30 0 0 0 CTB 50 82 52 88 / 10 0 0 0 HLN 54 86 55 91 / 20 0 0 10 BZN 51 85 52 91 / 70 10 0 10 WYS 42 82 43 83 / 50 30 10 20 DLN 50 82 50 86 / 40 20 0 10 HVR 55 85 55 91 / 20 20 0 0 LWT 53 80 52 86 / 40 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 3, 3:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
359 PM MDT Mon Aug 3 2020
MTZ008-032230-
Beaverhead MT-
359 PM MDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES UNTIL 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking strong thunderstorms over
Southern Beaverhead County, moving northeast at 30 mph.
Pea size hail and gusty outflow winds up to 50 mph will be possible
with these storms.
Locations impacted include...
Lima, Monida, Dell, Bannack Pass, Lakeview, Snowline and Red Rock
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4436 11284 4450 11303 4476 11284 4500 11225
4499 11219 4483 11217 4483 11207 4478 11206
4478 11178 4471 11177 4468 11147 4461 11153
4454 11148 4453 11184 4456 11189 4453 11213
4457 11229 4446 11243 4450 11274 4444 11283
TIME...MOT...LOC 2156Z 246DEG 31KT 4465 11212
RCGSpecial weather statement, Aug 3, 4:27 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Mon Aug 3 2020
MTZ008-015-055-032315-
Madison-Beaverhead-Gallatin-
427 PM MDT Mon Aug 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON...CENTRAL BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...
At 423 PM MDT, strong thunderstorms were over Southern Madison and
Gallatin Counties, moving northeast at 25 mph.
Gusty winds up to 40 mph, pea size hail and brief heavy rains are
possible with these storms.
Locations impacted include...
Virginia City, Ennis, Jeffers, Big Sky, Cameron and Mcallister.
This includes the following highways...
Highway 191 between mile markers 31 and 66.
Highway 287 between mile markers 11 and 62.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4493 11232 4554 11168 4541 11092 4535 11093
4535 11104 4508 11104 4507 11106 4511 11110
4505 11115 4504 11112 4486 11140 4478 11214
TIME...MOT...LOC 2223Z 246DEG 31KT 4508 11175
RCGSpecial weather statement, Aug 3, 4:41 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Mon Aug 3 2020
MTZ013-049-032315-
Chouteau-Eastern Teton-
441 PM MDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN TETON...WEST CENTRAL
CHOUTEAU AND NORTHERN CASCADE COUNTIES...
At 441 PM MDT, a strong thunderstorm was located 14 miles north of
Black Eagle, or 16 miles north of Great Falls, moving northeast at 35
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Carter and Floweree.
This includes Highway 87 between mile markers 16 and 26.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4773 11091 4769 11117 4769 11138 4775 11141
4792 11109
TIME...MOT...LOC 2241Z 246DEG 31KT 4774 11128
RCGSpecial weather statement, Aug 3, 4:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
451 PM MDT Mon Aug 3 2020
MTZ050-032315-
Judith Basin-
451 PM MDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JUDITH BASIN
COUNTY...
At 450 PM MDT, a strong thunderstorm was located 7 miles southwest of
Stanford, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Utica
and Benchland.
This includes Highway 200 between mile markers 32 and 64.
cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4693 11035 4709 11046 4730 11013 4727 11012
4727 11000 4723 10999 4723 10988 4719 10987
4718 10976 4694 10975
TIME...MOT...LOC 2250Z 244DEG 26KT 4705 11030
RCGSpecial weather statement, Aug 3, 5:03 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 503 PM MDT Mon Aug 3 2020 MTZ013-046-049-032330- Chouteau-Eastern Teton-Eastern Pondera- 503 PM MDT Mon Aug 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...EAST CENTRAL TETON... At 502 PM MDT, a strong thunderstorm was located near Dutton, or 15 miles east of Choteau, moving northeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dutton and Collins. This includes Interstate 15 between mile markers 312 and 327. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4779 11190 4793 11201 4814 11160 4787 11140 TIME...MOT...LOC 2302Z 244DEG 25KT 4789 11185 RCG
Special weather statement, Aug 3, 5:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 513 PM MDT Mon Aug 3 2020 MTZ013-032345- Chouteau- 513 PM MDT Mon Aug 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHOUTEAU COUNTY... At 512 PM MDT, a strong thunderstorm was located 14 miles west of Fort Benton, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Fort Benton, Carter and Floweree. This includes Highway 87 between mile markers 22 and 42. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4770 11105 4781 11107 4790 11067 4769 11064 TIME...MOT...LOC 2312Z 260DEG 26KT 4777 11095 RCG
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:07 AM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Aug 3, 8:30 AM MDT | Special Weather Statement | TFX | Teton | 30 min |
| Aug 3, 8:50 AM MDT | Special Weather Statement | TFX | Cascade | 40 min |
| Aug 3, 9:26 AM MDT | Special Weather Statement | TFX | Chouteau | 64 min |
| Aug 3, 10:07 AM MDT | Special Weather Statement | TFX | Chouteau | 53 min |
| Aug 3, 10:52 AM MDT | Special Weather Statement | TFX | Chouteau | 53 min |
| Aug 3, 10:59 AM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
| Aug 3, 11:48 AM MDT | Special Weather Statement | TFX | Chouteau | 57 min |
| Aug 3, 12:19 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 41 min |
| Aug 3, 12:32 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Aug 3, 1:02 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Aug 3, 1:40 PM MDT | Special Weather Statement | TFX | Fergus | 65 min |
| Aug 3, 2:16 PM MDT | Special Weather Statement | TFX | Blaine | 44 min |
| Aug 3, 2:27 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| Aug 3, 2:36 PM MDT | Special Weather Statement | TFX | 24 min | |
| Aug 3, 3:23 PM MDT | Special Weather Statement | TFX | 22 min | |
| Aug 3, 3:40 PM MDT | Special Weather Statement | TFX | Madison | 35 min |
| Aug 3, 4:27 PM MDT | Special Weather Statement | TFX | Madison | 48 min |
| Aug 3, 4:41 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| Aug 3, 4:51 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Aug 3, 5:03 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 3, 5:21 PM MDT | Special Weather Statement | TFX | 39 min | |
| Aug 3, 5:28 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 47 min |
| Aug 3, 5:34 PM MDT | Special Weather Statement | TFX | Liberty | 26 min |
| Aug 3, 5:36 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Aug 3, 5:46 PM MDT | Special Weather Statement | TFX | Chouteau | 29 min |
| Aug 3, 5:49 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 26 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.